“How long did you take to come off lithium?” #BipolarFAQ

I know at least 2 people have asked for a lot more detail on this, so please forgive me as I go into detail…

I was told I had to take 800 mg/night lithium on approx.. 1st Feb 1998.

I have very detailed records of the amount of lithium I took every night and below you will see I put some of these in table form, such that I could graph the reduction against reducing body weight.

It was late 2002 that I got around to asking about reducing the dose and went straight down to 650 mg, which is what I have recorded for 5th Feb 2003 to 1st Feb 2005.

I was thinking that I was off lithium by the end of 2010, but really it was not until the end of 2011, so in many ways it is still early days in my med-free life with 13 years and 11 months on lithium and now only 3 years and 3 months off lithium. It was about a year ago that I met with a private GP in Nottingham and his view was that it takes a lot more than 3 years for the body to re-adjust. He seemed to be saying that one could easily continue to lose weight for several years after coming off lithium. Having said that I am hoping my weight has at least stabilized even if I seem unable to put any weight back on at this time.

mg

01/02/1998 800
08/01/2003 800
05/02/2003 650
01/02/2005 650
01/04/2005 600
15/12/2008 600
15/01/2009 500
15/08/2009 500
15/09/2009 450
15/10/2009 425
15/11/2009 400
15/07/2010 400
15/08/2010 381
15/09/2010 350
15/10/2010 347
15/11/2010 285
15/12/2010 240
15/01/2011 210
15/02/2011 207
15/03/2011 193
15/04/2011 174
15/05/2011 159
15/06/2011 132
15/07/2011 100
15/08/2011 100
15/09/2011 80
15/10/2011 60
15/11/2011 40
15/12/2011 20
01/01/2012 0

low-lithium

Lithium – serious stuff #lithium #bipolar

Lithium – I felt readers might be interested in this email…

Hi Mary,

We both know that lithium is toxic – but then everything is kind of toxic if you have too much of it. (Example: We need sugar, but too much sugar gradually kills us.)

What do I know about lithium?

I graduated as a chemist in 1980 and have worked in chemistry (pharmaceuticals and food) most of my life. I have also spent a lot of time studying lithium and co-authored a 350 page on bipolar.

Lithium occurs naturally. We all consume tiny amounts of lithium from our food and water every day. Tiny amounts do very little damage. Depending on where you live and what you choose to eat you are probably consuming no more than 1mg/day of lithium if not taking tablets. There have been studies that have led researchers to suggest that 1mg/day has a mood stabilizing effect.

How much damage lithium does is very much linked to dose. Most doctors prescribe far too much. The blood test limits are (I believe) set far too high.

People who stop taking lithium quickly almost always get very ill.

People who stay on the prescribe dose end up with badly damaged kidneys – I know this because that is what I have now and I know of many others also now with kidney damaged (and many who have died through kidney failure). I am not going to go into huge detail.

I am going to make recommendations:

1) Get your kidneys tested and scanned now, so that your doctor will be able to monitor your kidney function. It naturally goes down with age, but while on lithium you need to keep an eye on your kidneys.

2) Do not even think about stopping your lithium. You are relatively well now and stopping any time in the near future will almost certainly lead to unwellness.

3) Make a plan for gradually reducing the amount of lithium you are taking. Consider how you would go about taking just 10% less. If on two tablets per day that could be a matter of cutting a quarter off one tablet and not taking that (a 12.5% reduction).

4) Discuss your plan with someone you trust. Ideally discuss with your GP. The thing people need to understand is that just by reducing the dose by about 10% will most likely prevent a lot more than 10% of the kidney damage you will be suffering. It is generally true of toxins that it is the excess that does the most harm. For example: We all consume arsenic in our food, but it seems to do us no harm at all, and yet it is a well-known poison if taken in one big dose.

 

I came off lithium, little by little, over several years. I felt healthiest and with the most stable moods I have ever had when I got down to about 50mg/day. This was down from the 650mg/day that I was on for many years. I am not unique in finding that low levels of lithium work better than high levels.

 

Warnings:

1) Reducing too quickly will destabilize mood – slower is better – your plan needs to be a reduction over a year or more, but the sooner you start the longer your kidneys will last.

2) When you do get to be on a lower dose, do not believe anyone who tells you that you are on a ‘sub-therapeutic dose’ or says that it is not worth taking 100mg or 50mg. These low doses most definitely do influence mood. I know 3 people who were each doing well on 100mg and their doctors told them to stop. They stopped and got very unwell.

3) Coming off lithium completely is likely to be difficult and dangerous – aim simply to take less – maybe a long way in the future you will find specialist help with getting off that last bit, but for now work out how you can take a bit less.

 

Roger

Parathyroid, #Parathyroidism, #Hyperparathyroidism, #Lithium

Glands and Moods

I am continuing to research the links between glands and mood. We have a lot of glands in our bodies and each one has a role to play in helping us to have the right mood for each situation and life event. Any gland failing to work as it needs to may manifest as a mood disorder and these days this is likely to be labelled as bipolar disorder.

At this time I have a special interest in the parathyroid glands. We have four of these tiny glands in the back of our necks. It only needs one of the four to be producing too much parathyroid hormone to impact on our energy levels and impact on our moods. The parathyroid glands are just part of our endocrine system. It is unlikely to be the main factor in mood control for most people, but if you have one or more faulty parathyroid glands, will your doctor know about this? It is more likely at this time that you will labelled with a mood disorder, meaning that the physical causes are unknown. For most parts of the NHS this results in focus on mental health with almost no further consideration  of any diagnosis or treatment for physical health.

Some people have more than one faulty parathyroid gland. The cure is simple: remove the faulty glands which for a surgeon are easily recognized as these are the enlarged ones. Size is pretty well everything when it comes to the parathyroid glands.

At www.parathyroid.com there are many photographs of faulty parathyroid glands that have been removed. In this example all four glands have been removed from one patient. The smaller/least-faulty gland was returned to allow the patient to recover from many of their physical and emotional troubles.

parathyroid glands From www.parathyroid.com

55-year-old female
Parathyroid Hyperplasia
Pre-op Calcium 11.3
Pre op PTH 116

Having three out of four parathyroids affected is rare, although the chances of more than one parathyroid gland being faulty increases if you have ever taken  lithium tablets.

We need to know about the causes, else the mood disorder returns.

If you have been labelled as bipolar, please do not do what I did and spend 14 years working on understanding and eliminating triggers, while ignoring the causes.

In this article I only mention one physical health issue that can lead to mood problems. There are hundreds of other possibilities and it is important to at least rule them out. If you quickly want to find out more about parathyroidism then I can say the site I found most useful in 2011 and in 2012 has been: http://www.parathyroid.com/diagnosis.htm